Flash Flood, Jackson
- When
- February 11, 7:51 AM CST to 10:51 AM CST
- Where
- Jackson County, 1.68 mi E of Diaz to 0.54 mi E of Newport
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.630, -91.240
Water was running over several roads across the city.
It was a perfect setup for flooding heading into mid-February. The ground was wet (and could not hold much additional water) following six straight months of above average precipitation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
It was a perfect setup for flooding heading into mid-February. The ground was wet (and could not hold much additional water) following six straight months of above average precipitation. Rivers were running high. The atmosphere was loaded with moisture on the 10th/11th, and a storm system in the Plains was set to wring it out of the clouds. It was a bad situation. The forecast called for several inches of rain from central into northeast Arkansas. Rain focused along and north of a front that was stalled over southeast sections of the state.
By the time the event was over, more than half a foot of liquid was measured in places. Seventy two hour precipitation totals through 600 am CST on the 12th included 6.02 inches at Newport (Jackson County), 5.18 inches at Blytheville (Mississippi County), 5.10 inches at Walnut Ridge (Lawrence County), 4.61 inches at Batesville (Independence County), 4.03 inches at North Little Rock (Pulaski County), and 4.01 inches at Russellville (Pope County).
Swollen rivers closed highways in the northeast, including Highway 37 between Cord (Independence County) and Tuckerman (Jackson County), Highway 14 between Oil Trough (Independence County) and Newport (Jackson County), Highway 37 near Grubbs (Jackson County), Highway 25 between Black Rock and Powhattan (both in Lawrence County), and Highway 166 northeast of Pocahontas (Randolph County).
There were numerous reports of flash flooding. At least two vehicles were swept off the pavement by rapidly rising creeks. The vehicles were just east of Springfield (Conway County) near Cadron Creek, and west of Hagarville (Johnson County) at the intersection of Highways 123 and 292 close to Minnow Creek. No injuries were reported in either incident.
The rain was too much for rivers in eastern Arkansas. There was major flooding along portions of the Cache River (water threatening homes, and roads and farmland under water in Jackson and Woodruff Counties). Moderate to major flooding was noted along stretches of the Black and lower White Rivers.
At Newport (Jackson County), the White River topped out just over 30 feet on the 14th. At this level (four feet above the flood stage of 26 feet), major flooding is expected. Just south of town, an eroding levee was in danger of failing. An emergency was declared on the 12th, and people near the levee were advised to evacuate (voluntarily). As a precaution, sandbags were made available to local residents. The levee was stabilized with sandbags as well.
There was also moderate flooding along the somewhat flashy (rapid rises and falls) Little Red River at Judsonia (White County). The river crested roughly five feet above the flood stage during the morning of the 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 11, 5:30 AM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 530 AM CST Mon Feb 11 2019 .AVIATION... Rain, stratus and fog will be prevalent through the period, with conditions varying between mvfr and low ifr. By late tonight, gradient will increase as a cold front moves into the state. Ceilings will lift, and winds will increase to around 10 knots late, primarily in the west and north. && .PREV DISCUSSION...(ISSUED 344 AM CST Mon Feb 11 2019) SHORT TERM...Today Through Tuesday Night Over the last 24-hours, there's been a fairly sharp cutoff in rainfall from northwest to southeast, as an upper ridge has remained over the southeast conus/Florida. The rainfall will spread into the remainder of the state today, as the ridge shifts eastward, and a trough digs down into the southern Rockies. With fairly deep southwest flow in the mid and upper levels sending Pacific moisture and several impulses across in the mean flow, and uplift north of a surface boundary located over the Arklamiss region, rainfall will be in abundance again today. With much of the central into northeast having already received one to three inches of rain, and precipitation training over the same areas, we will not only continue the flood watch, but have expanded it back further toward west central Arkansas. Tonight into Tuesday, a deepening surface low just off the Rockies will drag a cold front across the state. Dry air will immediately follow the front, but with the source of the airmass being the Pacific, there will not be a significant cooldown. Pressure gradient around the low and associated front will be fairly tight, which will make for increased winds late tonight into Tuesday. LONG TERM...Wednesday Through Sunday The extended period will begin with dry and mild conditions on Wednesday. A progressive pattern will bring the next storm system toward the region Thursday afternoon/night. Scattered to numerous showers are in the forecast ahead of the system, but rainfall does not look significant at this time. More specifically, additional flood issues are not expected due to the system. As the system exits and rain winds down on Friday, it will turn somewhat colder. There is some ridging aloft over the eastern Pacific Ocean early in the weekend, with the Polar Jet forced a bit to the south and allowing Arctic high pressure to build slowly toward Arkansas from the Plains. At this point, temperatures are a little below seasonal. There is still an active Subtropical Jet to contend with, and this will bring a storm system this way late in the weekend. Moisture will increase Sunday/Sunday night, and precipitation will redevelop. How much moisture returns is in question, especially this far out. But there is certainly a chance of snow/ice in northern/central sections of the state given the pattern. Will keep an eye on this as the week progresses, and will fine tune details as more data is received. FIRE WEATHER... Low ceilings and mixing heights will continue for one more day, with widespread rainfall expected through tonight. Drier air will move in on Tuesday, as a cold front passes through the state. 20-foot winds will be elevated but should remain below critical thresholds. && .LZK Watches/Warnings/Advisories... Flood Watch through this evening FOR Baxter-Cleburne-Conway- Faulkner-Fulton-Garland-Independence-Izard-Jackson-Lawrence- Lonoke-Marion-Montgomery-Perry-Pope-Prairie-Pulaski-Randolph- Saline-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell. && Aviation...57
Hazardous Weather Outlook National Weather Service Little Rock AR 412 AM CST Mon Feb 11 2019 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-121100- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 412 AM CST Mon Feb 11 2019 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Rain will continue today and tonight, with thunderstorms possible. Rain will be heavy at times, and this will cause some localized flash flooding issues. Minor river flooding is expected to continue, especially along the Black, Lower White, and Cache River basins. Winds will increase tonight as a cold front moves into the state. Winds of 15 to 25 MPH with higher gusts will occur, and this could cause rough conditions on area bodies of water. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will diminish on Tuesday afternoon and evening, as the front clears the state. Rain will taper off, with dry weather to follow on Wednesday. Showers will redevelop Thursday and Thursday night, but any impacts should be minor. Colder air will follow late in the week and into the weekend. As colder air settles over the region, another round of precipitation is expected to arrive Sunday night. Given subfreezing temperatures in the forecast over northern into central Arkansas, some snow or ice could develop. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 57/46
The Memphis radar (KNQA), 128 km away, was scanning. The volume nearest the first event began at 13:52 UTC.
21 flash flood, 1 flood. Local standard time, as filed.
Water was running over several roads across the city.
Water was over all lanes of Hwy 37.
Water was running over numerous city and county roads.
Flash flooding caused water to run over several roads.
All lanes of Hwy 166 blocked due to flooding.
Flash flooding in Vilonia with streets flooded and vehicles stranded.
Road closures due to water flowing over the roads.
Flash flooding caused water to run over the roadway. Ditches near the road were full of water and vehicles were stranded.
Flash flooding caused a creek to overflow, with a yard and basement flooded also.
Highway 161 north of highway 70 was closed due to high water.
Several inches of water over the street.
Flash flooding in southern Van Buren County, with several roads under water.
Flash flooding caused multiple roads countywide to be blocked.
Roads were closed due to flash flooding with vehicles stranded.
Houses in low-lying areas were flooded due to high water.
Pocahontas reached flood stage during this period.
Highway 300 was closed due to flash flooding. Water was overflowing the nearby Harris Brake Lake.
A vehicle was swept away by high water.
Water was running over 8th street near Crane Creek.
A creek overflowed, as well as yard and basement flooding.
Significant creek flooding occurred, with water over many roads in and around the Petit Jean Mountain area.
Artis Lane, south of Dave Ward Dr., was closed due to flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807662, 807663, 807664, 807665, 807666, 807667, 807668, 807669, 807670, 807671, 807672, 807673, 807674, 807675, 807676, 810656, 807677, 808600, 808601, 808603, 808604, 808606.